Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 31, NWS Pocatello, ID

September 5, 2013Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 5, 2013, 11:19 PM MDT for Blaine County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2013, 11:19 PM MDT (05:19 UTC)
Expired
Sep 6, 2013, 2:15 AM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 138 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 5.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2013-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2013-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WGUS55 KPIH 060519
FFWPIH
IDC013-060815-
/O.NEW.KPIH.FF.W.0031.130906T0519Z-130906T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1119 PM MDT THU SEP 5 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...

* UNTIL 215 AM MDT

* AT 1112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAINFALL OVER THE 
  SOUTHERN HALF OF THE BEAVER CREEK FIRE SCAR.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  THE BEAVER CREEK FIRE SCAR IN RURAL WESTERN BLAINE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED THE POTENTIAL FOR FLASH 
FLOODING OVER THE BEAVER CREEK BURN AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4366 11438 4349 11431 4341 11455 4343 11456
      4346 11452 4348 11452 4350 11457 4353 11460
      4356 11459 4357 11463 4360 11468

$$

HUSTON
2 follow-up statements
878 
WGUS75 KPIH 060641
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1241 AM MDT FRI SEP 6 2013

IDC013-060815-
/O.CON.KPIH.FF.W.0031.000000T0000Z-130906T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
1241 AM MDT FRI SEP 6 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MDT FOR WEST
CENTRAL BLAINE COUNTY...

AT 1230 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW A SERIES OF THUNDERSTORMS LIFTING NORTHEAST ACROSS THE WARNED 
AREA. THE CUMULATIVE EFFECT FROM EACH CELL HAS THE POTENTIAL OF 
PRODUCING FLASH FLOODING ACROSS THE SOUTHERN HALF OF THE BEAVER 
CREEK BURN SCAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4366 11438 4349 11431 4341 11455 4343 11456
      4346 11452 4348 11452 4350 11457 4353 11460
      4356 11459 4357 11463 4360 11468

$$

HUSTON
638 
WGUS75 KPIH 060807
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
207 AM MDT FRI SEP 6 2013

IDC013-060818-
/O.EXP.KPIH.FF.W.0031.000000T0000Z-130906T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
207 AM MDT FRI SEP 6 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 AM MDT FOR WEST CENTRAL
BLAINE COUNTY...

LAT...LON 4366 11438 4349 11431 4341 11455 4343 11456
      4346 11452 4348 11452 4350 11457 4353 11460
      4356 11459 4357 11463 4360 11468

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 12:57 PM MDT, 10 hours 22 minutes earlier.

Area forecast discussion, Sep 5, 12:57 PM MDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1257 PM MDT THU SEP 5 2013

.DISCUSSION...THE UPPER LOW MOVING INTO SE OR THIS AFTN CONTINUES
TO STREAM MONSOON MOISTURE INTO ID. MORNING CONVECTION HAS MOVEF
OUT OF THE AREA...AND AFTERNOON CONVECTION IS EXPECTED TO START UP
AND SPREAD ACROSS SE ID CONTINUING INTO THE EARLY EVE. PW VALUES
AGAIN RUNNING ABOVE 1 INCH...SUPPORTING THE THREAT OF HEAVY RAIN
WITH THUNDERSTORMS. THE UPPER LOW MOVES SLOWLY NE TO CENTRAL WA ON
FRI...AND THIS WILL PUSH MUCH OF THE MOISTURE OFF TO THE N AND E
OF ID. ONLY EXPECTING SCATTERED SHOWERS AND TSTMS IN THE EASTERN
HIGHLANDS ON FRI AND SAT AND LESS COVERAGE ON SUNDAY. BY SUN NIGHT
THE UPPER LOW MOVES TO THE N CENTRAL MT. THIS WILL TAKE THE PRECIP
OUT OF THE AREA ENTIRELY...WITH UPPER RIDGING TAKING OVER AND
KEEPING THE AREA DRY THROUGH THURSDAY. HEDGES

&&

.AVIATION...MORNING SHOWERS AND THUNDERSTORMS ARE BEGINNING TO MOVE
OUT OF THE AREA WITH SKIES GENERALLY CLEARING SOMEWHAT.
HOWEVER...THIS WILL ACT TO DESTABILIZE THE ATMOSPHERE AND WILL GIVE
WAY TO MORE ORGANIZED CONVECTION THIS AFTERNOON. STORMS THIS
AFTERNOON WILL BE WELL DEVELOPED AND COULD PRODUCE STRONG OUTFLOW
WINDS. AIRMASS WILL STABILIZE LATE TONIGHT AND BRING MORE SETTLED
WEATHER TO THE AREA. HINSBERGER

&&

.FIRE WEATHER...CONCERN FOR THIS AFTERNOON AND EVENING WILL BE
TWO-FOLD...A CONTINUED FLASH FLOOD THREAT ACROSS THE AREA AND THE
SEVERE WEATHER POTENTIAL AS INDICATED BY THE SLIGHT RISK HIGHLIGHT
FROM SPC. MOISTURE WILL CONTINUE TO STREAM INTO THE AREA FROM THE
SOUTHWEST AHEAD OF AN UPPER LOW OVER THE OREGON COASTAL WATERS.
HEAVY RAINFALL MAY PRODUCE MUDSLIDES AND/OR DEBRIS FLOW OVER RECENT
BURN AREAS. THE UPPER LOW IS EXPECTED TO SLOWLY ADVANCE INLAND AND
SHOULD BE LOCATED OVER EASTERN WASHINGTON FRIDAY NIGHT. THIS SHOULD
HELP INTRODUCE SOME DRIER AIR TO THE CENTRAL MOUNTAINS HEADING INTO
THE WEEKEND...BUT MOISTURE WILL REMAIN OVER THE SOUTHEASTERN
HIGHLANDS THROUGH SUNDAY AS THE UPPER LOW CONTINUES EASTWARD. MODELS
SUGGEST A MUCH DRIER WEATHER PATTERN STARTING NEXT WEEK AS RIDGING
BUILDS BACK INTO THE AREA. EXPECT TO SEE LOWER HUMIDITY NEXT WEEK AS
A RESULT.  HINSBERGER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING
IDZ017-018-021>023-031.

&&
Hazardous weather outlook, Sep 5, 5:22 AM MDT, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
522 AM MDT THU SEP 5 2013

IDZ017>025-031-032-061130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
522 AM MDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS LIKELY AGAIN TODAY OVER THE AREA PARTICULARLY
THE SOUTHERN HIGHLANDS...CENTRAL MOUNTAINS...EASTERN MAGIC
VALLEY...LOWER SNAKE RIVER PLAIN AND CARIBOU HIGHLANDS PROMPTING
FLASH FLOOD WATCHES. NUMEROUS TO WIDESPREAD RAIN SHOWERS AND
SCATTERED THUNDERSTORMS WILL MOVE THIS MORNING AND CONTINUE OFF
AND ON THROUGH THIS AFTERNOON. LOOK FOR GUSTY WINDS...HAIL AND
LIGHTNING IN AND AROUND THUNDERSTORMS. SHOWERS AND THUNDERSTORMS
WILL DROP IN INTENSITY AND COVERAGE BY LATE AFTERNOON AND CONTINUE
INTO EARLY EVENING BEFORE SUBSIDING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. EXPECT BREEZY
WINDS ACROSS THE AREA ON FRIDAY AND TO A LESSER EXTENT ON SATURDAY
AND SUNDAY. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECT ACROSS
THE UPPER SNAKE HIGHLANDS AND EASTERN HIGHLANDS NEAR THE WYOMING
BORDER FRIDAY...SATURDAY AND AN LESSER EXTENT ON SUNDAY. LOCALIZED
HEAVY RAIN COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Sep 5, 5:51 PM MDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
551 PM MDT THU SEP 5 2013

IDZ017-060045-
LINCOLN ID-
551 PM MDT THU SEP 5 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  LINCOLN COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 645 PM MDT

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF EDEN..MOVING NORTHEAST AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   DIETRICH...
   RICHFIELD...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4321 11439 4317 11437 4318 11433 4318 11374
      4276 11394 4276 11405 4277 11406 4280 11407
      4281 11434
TIME...MOT...LOC 2351Z 206DEG 29KT 4280 11420

HEDGES!
Local storm report, Sep 5, 6:19 PM MDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
619 PM MDT THU SEP 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     15 NW MONTEVIEW         44.08N 112.74W
09/05/2013  M63 MPH          CLARK              ID   MESONET

            BLUE DOME

&&

PANGEL
Local storm report, Sep 5, 6:24 PM MDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
624 PM MDT THU SEP 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FUNNEL CLOUD     17 NNW MONTEVIEW        44.17N 112.61W
09/05/2013                   CLARK              ID   TRAINED SPOTTER

            SPOTTER OBSERVED TWO FUNNEL CLOUDS.

&&

PANGEL
Local storm report, Sep 5, 6:25 PM MDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
625 PM MDT THU SEP 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     17 NNW MONTEVIEW        44.17N 112.61W
09/05/2013  E58 MPH          CLARK              ID   TRAINED SPOTTER

&&

PANGEL
Local storm report, Sep 5, 9:45 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
945 PM MDT THU SEP 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       30 NNW STANLEY          44.62N 115.17W
09/05/2013  U0.00 INCH       CUSTER             ID   PARK/FOREST SRVC

            HEAVY RAINS PRODUCED NUMEROUS LANDSLIDES ALONG THE MIDDLE
            FORK OF THE SALMON RIVER. MOST OF THEM ARE NOT RELATED TO
            ANY RECENT WILDFIRES IN THE LAST THREE YEARS. INCLUDES
            CRAMER CREEK AND SHEEPEATER CREEK CONFLUENCES.

&&

JMESSICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:14 PM MDTSevere Thunderstorm WarningPIHClark46 min
Sep 6, 1:52 PM MDTAreal Flood AdvisoryPIHBannock, Caribou, Oneida3 hr
Sep 6, 2:37 PM MDTSpecial Weather StatementPIHBonneville53 min
Sep 6, 2:50 PM MDTAreal Flood AdvisoryPIHBingham, Bonneville, Caribou3 hr
Sep 6, 4:01 PM MDTAreal Flood AdvisoryPIHCassia, Oneida3 hr
Sep 6, 5:23 PM MDTSpecial Weather StatementPIHPower52 min
Sep 6, 5:39 PM MDTSpecial Weather StatementPIHBannock66 min

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.